Nebraska, 2015

Hail and Damaging Wind in Nebraska, April 1, 2015

April 1, 2015 · NWS OAX · 8 events in 5 counties and zones

A cold front moved into eastern Nebraska during the afternoon of the 1st. Ahead of the cold front some moisture return from the southern Pains coupled with steep lapse-rates aloft to create marginal instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A cold front moved into eastern Nebraska during the afternoon of the 1st. Ahead of the cold front some moisture return from the southern Pains coupled with steep lapse-rates aloft to create marginal instability. Isolated to scattered thunderstorms developed along the cold front by late afternoon, developing into a line of thunderstorms before moving southeast through eastern Nebraska and into western Iowa. Isolated severe weather was reported along this line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 1, 2:03 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 1, 2:03 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
303 PM CDT WED APR 1 2015

.SHORT TERM...(TONIGHT THROUGH SATURDAY)
ISSUED AT 241 PM CDT WED APR 1 2015

MAIN FOCUS IS ON THE DEVELOPING SEVERE WEATHER THREAT AS A COLD
FRONT MOVES INTO THE REGION THIS AFTERNOON.

THE COLD FRONT AT 19Z WAS LOCATED FROM EAST CENTRAL SD THROUGH
NORTHWEST KANSAS...WITH SOME MINIMAL DEVELOPING ALONG THE COLD
FRONT ACROSS WESTERN THROUGH NORTH CENTRAL NEBRASKA. HRRR MODEL
HAS INDICATED CONVECTION MAY DEVELOP ALONG THE FRONT INTO
ANTELOPE/KNOX COUNTIES BY 21Z...BUT THIS STILL SEEMS ABOUT 1 HOUR
TOO SOON...DEFINITELY PREFERRING THE 12Z HIRES NMM/ARW AND 00Z
SPC SSEO MODELS SUGGESTING DEVELOPMENT MAY HOLD OFF UNTIL 22-23Z.

MEANWHILE...THE MOISTURE RETURN HAS STRUGGLED IN OUR AREA...FIRST
BEING IMPEDED BY OVERNIGHT CONVECTION TO OUR SOUTH...AND NOW
SURFACE DEWPOINTS HAVE BEEN MIXING DOWN DESPITE THE STRONG
SOUTHERLY WINDS...WHICH AT TIMES HAVE MET WIND ADVISORY CRITERIA
ACROSS THE NORTHERN HALF OF THE FORECAST AREA. THE COMBINATION OF
TEMPS IN THE LOWER 80S AND STRONG WINDS HAS LED TO VERY HIGH
DANGER AS WELL. LOW 50S DEWPOINTS HAVE REACHED NORTHEAST KANSAS
AND SOUTHWEST IOWA THOUGH...WE SHOULD SEE DEWPOINTS RECOVER INTO
THE 50S THIS EVENING AS TEMPS COOL.

BULK WIND SHEAR IS NOT THAT IMPRESSIVE AT 30-35 KNOTS
INITIALLY... BUT SHOULD INCREASE TO 40 TO 50 KNOTS THROUGH THE
EVENING. LOW LEVEL JET SHOULD ALSO STRENGTHEN WHICH MAY HELP BOOST
STORM POTENTIAL THROUGH THE EVENING...ALTHOUGH THE LATER INTO THE
EVENING...THEN INSTABILITY BEGINS TO WANE A BIT.

FEELING IS THAT STORMS WILL DEVELOP IN NORTHEAST NEBRASKA BY
22-23Z...THEN DEVELOP INTO MORE OF A LINER CLUSTER OF STORMS THAT
THEN MOVE ACROSS THE FORECAST AREA THROUGH THE EVENING...AND OUT
OF THE AREA BY DAYBREAK THURSDAY. STORMS PROBABLY DON'T REACH
LINCOLN UNTIL 8-9 PM AND OMAHA 9-10 PM...AND SOUTHEAST NE AND
SOUTHWEST IA EVEN LATER. SOME AREAS COULD GET AROUND AN INCH OF
RAIN PLUS OR MINUS...BUT STILL WELL WITHIN 3 HOURLY FLASH FLOOD
GUIDANCE VALUES OF JUST OVER 2 INCHES.

DRY AND COOLER BUT STILL ABOVE NORMAL WEATHER EXPECTED FOR
THURSDAY. ANOTHER WEAK WAVE MOVES OUT OF THE CENTRAL ROCKIES
THURSDAY NIGHT WHICH COULD BRING A FEW SHOWERS TO THE SOUTHERN
HALF OF THE FORECAST AREA...THEN EVEN COOLER FOR FRIDAY WITH BELOW
NORMAL TEMPERATURES. SATURDAY SHOULD BE ANOTHER BEAUTIFUL DAY WITH
TEMPS BACK INTO THE MID/UPPER 60S WITH BREEZY CONDITIONS DEVELOPING.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 241 PM CDT WED APR 1 2015

EASTER SUNDAY SHOULD ALSO BE ANOTHER BEAUTIFUL DAY WITH LOTS OF
SUNSHINE AND TEMPS IN THE UPPER 60S. AS WEAK SOUTHWEST FLOW ALOFT
REDEVELOPS LATE IN THE WEEKEND THROUGH EARLY NEXT WEEK...THERE
COULD BE ISOLATED CHANCES FOR SHOWERS/STORMS SUNDAY NIGHT THROUGH
ABOUT TUESDAY...ALTHOUGH THERE ARE SOME MODEL DISCREPANCIES
BETWEEN GFS/ECMWF AND THUS CONFIDENCE IS LOW ON THE DETAILS AT
THIS TIME.

&&

.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1244 PM CDT WED APR 1 2015

VFR CONDITIONS WITH GUSTY SOUTH WINDS THRU ABOUT 00Z...THEN
BECOMING MVFR IN SCATTERED THUNDERSTORMS THRU 06Z. STORMS MOVE
EAST OF KOMA AND KLNK 06Z-10Z WITH VFR CONDITIONS AFTER 09Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR NEZ012-015-017-018-
     030>034-042>045-050>053.

IA...WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR IAZ043-055-056-069-
     079-080.

&&

SHORT TERM...DEWALD
LONG TERM...DEWALD
AVIATION...FOBERT
Hazardous weather outlook, Apr 1, 9:35 AM CST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1035 AM CDT WED APR 1 2015

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-020545-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1035 AM CDT WED APR 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY HIGH FIRE DANGER WILL BE IN PLACE ACROSS EASTERN NEBRASKA AND
SOUTHWEST IOWA THIS AFTERNOON IN ADVANCE OF A COLD FRONT.

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON OVER
NORTHEAST NEBRASKA THEN SPREAD SLOWLY SOUTHEAST INTO SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA TONIGHT. SOME STORMS MAY BE SEVERE
LATE THIS AFTERNOON AND THIS EVENING WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY HAZARDS.

THE THREAT FOR SEVERE STORMS SHOULD DIMINISH AS WE HEAD TOWARD
MIDNIGHT. HOWEVER SOME AREAS OF HEAVY RAIN WILL BE POSSIBLE AS
RAIN AND ISOLATED THUNDERSTORMS WILL BE SLOW TO CLEAR SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA. RAINFALL AMOUNTS OVER AN INCH ARE
POSSIBLE ALONG AND SOUTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT CHANCE FOR THUNDERSTORM ACTIVITY WILL COME SUNDAY NIGHT
AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING.

FOBERT

In the hours before

Special weather statement, Apr 1, 3:56 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
456 PM CDT WED APR 1 2015

NEZ011-012-017-012215-
KNOX NE-CEDAR NE-PIERCE NE-
456 PM CDT WED APR 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR CEDAR...SOUTHEASTERN KNOX AND
NORTHERN PIERCE COUNTIES UNTIL 515 PM CDT...

AT 455 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WYNOT TO NEAR OSMOND...AND
MOVING NORTHEAST AT 60 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HARTINGTON...RANDOLPH...OSMOND...WAUSA...WYNOT...PLEASANT VALLEY...
FORDYCE...ST. HELENA...MAGNET...MCLEAN...THE HIGHWAY 81 AND 20
JUNCTION AND BROOKY BOTTOM.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 177 AND 197.
 HIGHWAY 20 IN NEBRASKA BETWEEN MILE MARKERS 360 AND 378.

LAT...LON 4284 9722 4283 9722 4281 9720 4280 9716
      4279 9714 4277 9713 4277 9706 4276 9701
      4272 9701 4224 9748 4235 9770 4285 9725
TIME...MOT...LOC 2155Z 228DEG 53KT 4274 9719 4232 9762

MILLER

The radar

The Sioux Falls radar (KFSD), 146 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pierce

When
April 1, 4:15 PM CST
Where
Pierce County, 1.47 mi NNE of Mc Lean
Measured
1 in hail
Reported by
Public
Coordinates
42.390, -97.470

Hail, Cedar

When
April 1, 4:32 PM CST
Where
Cedar County, 3.57 mi E of Randolph
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.380, -97.280

Hail, Cedar

When
April 1, 4:37 PM CST
Where
Cedar County, 0.86 mi SW of Belden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.410, -97.210

Hail, Madison

When
April 1, 5:06 PM CST
Where
Madison County, 9.68 mi SSW of Battle Creek
Measured
0.88 in hail
Reported by
Public
Coordinates
41.870, -97.670

Hail, Madison

When
April 1, 5:25 PM CST
Where
Madison County, 3.6 mi W of Enola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.900, -97.550

Hail, Madison

When
April 1, 5:40 PM CST
Where
Madison County, 2.58 mi NW of Madison
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.860, -97.500

Hail, Lancaster

When
April 1, 9:28 PM CST
Where
Lancaster County, 0.94 mi ENE of Air Park West
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.875, -96.713

Thunderstorm Wind, Cass

When
April 1, 10:15 PM CST
Where
Cass County, 0.52 mi W of Murray
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.920, -95.930

A spotter estimated winds near 60 mph. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558071, 558077, 558072, 558078, 558116, 558079, 558117, 558118.